How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11099
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

My 5 year old, slightly over weight yorkie has been very

Customer Question

My 5 year old, slightly over weight yorkie has been very lethargic off and on for the past two days. He will not lift his head up, he stands with it down as if he is sniffing something on the floor, but there is nothing there. He licks a lot as if he is about to throw up, so I have given him 1ml of pepto and that perked him up last night, he even ate, but today he is experiencing the same symptoms. I wormed him last week for tape worms and due to his bad knee joints had started him on rimadyl, giving him 1/2 tab of 25 mg twice a day. I have not given him a dose last night or this morning. The pepto has again perked him up.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

I am so sorry no one has assisted you and Cooper yet today. First I want to confirm his weight is approximately 12 pounds for the rimadyl dose. It definitely can cause gi upset and glad to see you have discontinued it.

In my experience pepto isn't the most effective control of gi upset. I will give you some basic guidelines for today but if he is not improving then please consider a veterinary exam in the morning:

- Famotidine (pepcid) over the counter and if he is about 12 pound then 10 mg 1/4 tablet every 12 hours
- Offer small more frequent meals of white rice and lean boiled meat such as chicken, waiting 30 minutes after the pepcid to allow stomach acids to decrease
- Make sure there is no pain with his neck causing his symptoms. If he is interested in a treat using it side to side and up and down, please do not force the neck movement as this might cause further damage if there is pain in his neck
- I am hoping he is not standing with his neck down all the time but is able to rest comfortably?

I will await any further information you can provide with Cooper, including if he is having any hesitations with stairs/ steps and/ or going on or off furniture as well...

Customer: replied 1 year ago.
Cooper weighs about 15lbs. I tried the treat thing you suggested and he responded well. He will not Jump off or onto the couch. He is somewhat better right now and I work so I can send someone to look at him. I have 4 other small dogs here too.
Expert:  Dr. Altman replied 1 year ago.

OK great I just wanted to ensure the dose of rimadyl was accurate and perhaps since you were able to get him to eat the treat you might want to reintroduce the rimadyl with the pepcid as a precaution (and more food if you can encourage him to eat).

It does sound like with the hesitations to jump that it might be his back legs and/ or his back as well so the rimadyl will help but again the caution is it causing stomach upset. It is a catch 22... He doesn't sound like he has improved off the rimadyl correct? Perhaps worsened a bit?

Expert:  Dr. Altman replied 1 year ago.

Please let me know if I can be of any further assistance to you both today!

If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!

Customer: replied 1 year ago.
Doctor was great
Expert:  Dr. Altman replied 1 year ago.

Thank you for your kind words, I hope Cooper is doing alright today. I would very much appreciate you rating the question so that I maybe compensated for my time. Thank you :)